Duragesic (fentanyl) Overdose Lawyers
Duragesic, Johnson & Johnson subsidiary Janssen Pharmaceutical’s brand name for the drug fentanyl, is a powerful opiate painkiller. The drug, approved for the US market in 1990, is indicated for severe, chronic pain such as cancer pain, and is not recommended for short-term pain relief, mild pain, or for treatment of children or patients who do not have a tolerance to opiates.
Duragesic, and the generic version of fentanyl manufactured by Mylan Laboratories, Inc., is a powerful, highly addictinve Schedule II narcotic. Schedule II medications are those that the Food and Drug Administration (FDA) has determined are highly addictive and subject to a high incidence of addiction and potential abuse. For this reason, Duragesic is indicated only for treatment of severe, long-term pain.
Administered in patch form, Duragesic is designed to be delivered in measured doses.
Unfortunately, many of the patches delivered have been found to be defective, leaking far higher doses than recommended, resulting in a number of deaths and in a massive, urgent recall in 2004.
At least 120 deaths have been attributed to Duragesic overdose, and many more are suspected. Overdose can be a result of misuse of the product—either intentionally or due to a lack of sufficient information—or as a result of a faulty product.
During the initial recall of defective Duragesic patches in 2004, the scope of the recall was widened as information on the extent of the manufacturing defect became known. The US Food and Drug Administration (FDA) is continuing its investigation of the case to determine the extent of the defects, and whether additional patches need to be recalled. A public health advisory was issued in July 2005 to alert the public to the potential defects in the patches, and to inform the public of the dangers of overdose, including cardiac and respiratory arrest, which can lead to comas or death.
Even when the patch is properly functioning and the product is being used as intended, it is believed that some patients may overdose of Duragesic.
The warning signs of fentanyl overdose include the following:
- Slow breathing
- Sudden tiredness
- Loss of consciousness or coma
- Cold and clammy skin
- Small pupils
Anyone using a Johnson & Johnson Duragesic patch, or the generic version of fentanyl manufactured by Mylan Laboratories, Inc., should be alert to these symptoms. If you or someone you know is experiencing these symptoms, remove the patch and seek medical attention immediately.
What You Can Do
If you or a loved one suffered an overdose or other serious side effect from a Duragesic patch, or any other type of fentanyl, it is important that you consult with an experienced pharmaceutical injury attorney as soon as possible. Your rights under the law may be limited by statute. Your attorney will review your case with you and help you ensure that you recover compensation for the damages you’ve suffered.
Click here for detailed information on pharmaceutical injury law.